Mississippi, 2006

Damaging Wind and Lightning Strike in Mississippi, February 2, 2006

February 2, 2006 · NWS LIX · 2 events in 2 counties and zones

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 2, 3:28 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 2, 3:28 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 AM CST THU FEB 2 2006

.DISCUSSION...
STRONG TO SEVERE WX MOVING THROUGH THIS MORNING. UPPER LOW WITH A
VERY STRONG ROTATION TO IT WILL QUICKLY JET TO THE EAST THEN NE
TODAY. A REINFORCING COLD FRONT BRINGING THE DRY COOLER AIR WILL
BE MOVING INTO THE AREA SATURDAY. THIS WILL NOT LAST LONG AS
ANOTHER SYSTEM WILL DROP TO THE NORTH CENTRAL GULF ON MONDAY. HARD
TO SAY JUST YET WHICH SIDE OF THE SYSTEM WE WILL BE ON AS IT MOVES
THROUGH. CURRENTLY...MODELS ADVERTISING US TO STAY ON THE NORTH
SIDE BUT THE LOW DOES MOVE RATHER CLOSE TO SE LA. WILL HAVE TO
WATCH THIS SITUATION AS A LOT OF COLD AIR WILL FILTER DOWN ON THE
NORTH SIDE OF THE SYSTEM. CHANCE OF WINTRY MIX LOOKS TO STAY IN
THE SOUTHERN END OF THE APPALACHIAN CHAIN. SIMPLY LOOKS TO BE A
COLD RAIN EVENT ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  51  70  42 /  30  10  20  20
BTR  73  52  72  44 /  20  10  20  20
MSY  74  54  73  50 /  20  10  20  20
GPT  71  53  69  51 /  30  10  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH THROUGH 10AM LAZ037>040-049-057>070.
MS...TORNADO WATCH THROUGH 10AM MSZ077-080>082.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
GMZ530- GMZ550-GMZ555- GMZ570- GMZ575.

&&

17
Hazardous weather outlook, Feb 1, 7:58 PM CST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 PM CST WED FEB 1 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-021200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
758 PM CST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

...THUNDERSTORMS...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT. A LOW PRESSURE
SYSTEM WILL PULL OUT OF SOUTHEAST TEXAS INTO LOUISIANA THIS EVENING.
THIS LOW WILL CONTINUE TO PULL MOIST AND UNSTABLE AIR NORTHWARD FROM
THE GULF OF MEXICO INTO SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI.  THE ONLY LIMITING FACTOR AT THIS TIME...IS A LAYER OF
WARMER AND DRY AIR ALOFT.

A LINE OF THUNDERSTORMS SHOULD MOVE INTO THE BATON ROUGE TO HOUMA
AREA AROUND AROUND MIDNIGHT.  THE THUNDERSTORMS WILL THEN MOVE
EAST INTO METRO NEW ORLEANS FROM MIDNIGHT THROUGH 3 AM.  THE LINE
WILL THEN MOVE INTO COASTAL MISSISSIPPI AFTER 3 AM.

DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO WILL BE POSSIBLE
FROM SQUALL LINES AND INDIVIDUAL STORMS.

EVERYONE IS URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND BE
PREPARED TO MOVE TO SAFE SHELTER. UNSECURED TEMPORARY HOUSING AND
MOBILE HOMES ARE NOT SAFE DURING HIGH WINDS AND TORNADOES.

...HEAVY RAINFALL AND FLOODING...

WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS ARE EXPECTED. FLOODING OF POORLY DRAINED AREAS IS POSSIBLE.

...MARINE HAZARDS...

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS
TONIGHT AS PREVAILING WINDS INCREASE TO 20 KNOTS OR HIGHER. IN
ADDITIONS...A LINE OF STRONG TO SEVERE THUNDERSTORMS COULD PRODUCE
WINDS OVER 50 KNOTS...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY IN THE MORNING
THURSDAY ACROSS COASTAL MISSISSIPPI...AND THE COASTAL MARSHES AND
COASTAL WATERS FROM THE MISSISSIPPI RIVER DELTA TO PASCAGOULA.

SMALL CRAFT ADVISORIES WILL LIKELY REMAIN IN EFFECT THURSDAY
MORNING ACROSS THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND EARLY THURSDAY MORNING.

32

In the hours before

Special weather statement, Feb 1, 9:32 PM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
932 PM CST WED FEB 1 2006

LAZ046-049-056>060-065>067-020530-
ASCENSION-ASSUMPTION-IBERVILLE-LOWER LAFOURCHE-LOWER TERREBONNE-
ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER LAFOURCHE-
UPPER TERREBONNE-
932 PM CST WED FEB 1 2006

...TORNADO WATCH NUMBER 25 IS IN EFFECT UNTIL 4 AM CST...

A STRONG UPPER LEVEL DISTURBANCE NEAR COLLEGE STATION TEXAS IS
MOVING EAST AT 30 MPH TOWARDS SOUTH LOUISIANA. AN ASSOCIATED SURFACE
LOW PRESSURE CENTER AND WARM FRONT WAS MOVING TOWARD THE COASTAL
PARISHES. THE LEADING EDGE OF RAINFALL AT 915 PM WAS CROSSING EAST
OF THE ATCHAFALAYA BASIN AND APPROACHING THE GREATER BATON ROUGE
AREA. MEANWHILE...DEVELOPING SEVERE THUNDERSTORMS IN THE COASTAL
WATERS OFF SOUTHWEST LOUISIANA ARE EXHIBITING STRONG ROTATIONS ON
DOPPLER RADAR PRESENTATIONS.

PERSONS IN THE WATCH AREA CAN EXPECT OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL. THE STRONGER STORMS THAT MOVE ONSHORE AND
SUSTAIN THEIR INTENSITY WILL BE CAPABLE OF PRODUCING WELL FORMED
TORNADOES TONIGHT...MAINLY BETWEEN 11 PM AND 2 AM. DAMAGING WINDS TO
70 MPH AND LARGE HAIL ABOUT THE SIZE OF QUARTERS CAN ALSO RESULT FROM
THE STRONGEST STORMS.

A PARTICULARLY STRONG THUNDERSTORM IN THE COASTAL WATERS SOUTHWEST
OF TERREBONNE PARISH WAS MOVING NORTHEAST AT NEARLY 50 MPH AND
SHOULD MOVE ONSHORE NEAR POINT AU FER ISLAND AROUND 11 PM.

PERSONS IN THE WATCH AREA SHOULD HAVE A PERSONAL PREPAREDNESS PLAN
IN PLACE AND BE PREPARED TO TAKE ACTION IF A TORNADO WARNING IS
ISSUED. TRAILERS AND TEMPORARY SUB-STANDARD STRUCTURES ARE NOT SAFE
PLACES TO BE DURING THESE STORMS. STAY TUNED THROUGHOUT THE
REMAINDER OF THE EVENING AND OVERNIGHT FOR THE LATEST STATEMENTS AND
POSSIBLE WARNINGS...IF WARRANTED.

LAZ034>038-047-048-050-020530-
EAST BATON ROUGE-EAST FELICIANA-LIVINGSTON-POINTE COUPEE-ST HELENA-
TANGIPAHOA-WEST BATON ROUGE-WEST FELICIANA-
932 PM CST WED FEB 1 2006

...THUNDERSTORMS APPROACHING BATON ROUGE AND THE FELICIANAS...

AT 915 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS MOVING EAST ACROSS
THE ATCHAFALAYA BASIN AT 30 MPH. OCCASIONAL LIGHTNING...HEAVY
RAINFALL AT TIMES AND WIND GUSTS TO AROUND 30 MPH CAN BE EXPECTED
WITH THESE STORMS. SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS
DURING THE NIGHT.

LAZ039-040-061>064-068>070-MSZ077-080-020530-
HANCOCK-LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-
PEARL RIVER-ST TAMMANY-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-WASHINGTON-
932 PM CST WED FEB 1 2006

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA AROUND MIDNIGHT...

A LARGE AREA OF RAIN IN ADVANCE OF A STRONG LOW PRESSURE SYSTEM
MOVING OUT OF EAST TEXAS WILL MOVE INTO EXTREME SOUTHEASTERN
LOUISIANA AND COASTAL MISSISSIPPI AROUND MIDNIGHT AND CONTINUE
EASTWARD OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT WITH THE PRIMARY THREAT BEING LARGE HAIL AND WIND GUSTS
AROUND 40 MPH. THERE IS A TORNADO THREAT MAINLY SOUTH OF THE
LOUISIANA TIDAL LAKES BUT THE STORMS ARE BEING MONITORED FOR THE
POTENTIAL OF STRONGER STORMS MOVING FARTHER NORTH ALONG A
DEVELOPING WARM FRONT.

PERSONS WHO MAY BE RESIDING IN TRAILERS AND TEMPORARY HOUSING OR
TENTS SHOULD PAY PARTICULAR ATTENTION TO THIS DEVELOPING SITUATION.
IT IS RECOMMENDED THAT STRONGER SHELTER SHOULD BE SOUGHT UNTIL
AFTER THESE STORMS MOVE THROUGH. STAY TUNED FOR LATER STATEMENTS
REGARDING TONIGHTS WEATHER SITUATION.

24
Special weather statement, Feb 2, 12:02 AM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1202 AM CST THU FEB 2 2006

LAZ046-049-056>060-065>067-020700-
ASCENSION-ASSUMPTION-IBERVILLE-LOWER LAFOURCHE-LOWER TERREBONNE-
ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER LAFOURCHE-
UPPER TERREBONNE-
1202 AM CST THU FEB 2 2006

...TORNADO WATCH NUMBER 25 IS IN EFFECT UNTIL 4 AM CST...

A STRONG UPPER LEVEL DISTURBANCE APPROACHING THE SABINE RIVER IS
MOVING EAST AT 30 MPH TOWARDS SOUTH LOUISIANA. AN ASSOCIATED SURFACE
LOW PRESSURE CENTER AND WARM FRONT WAS MOVING TOWARD THE COASTAL
PARISHES. SEVERE THUNDERSTORMS CAN DEVELOP ANYTIME NOW AS THE
AIRMASS HAS BECOME UNSTABLE THIS EVENING. TORNADOES WILL BE
POSSIBLE AS THE STORMS ARE EXHIBITING ROTATION AT TIMES...
PARTICULARLY AS THEY MOVE ONSHORE FROM THE NEAR GULF WATERS.

PERSONS IN THE WATCH AREA CAN EXPECT OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL. THE STRONGER STORMS THAT MOVE ONSHORE AND
SUSTAIN THEIR INTENSITY WILL BE CAPABLE OF PRODUCING WELL FORMED
TORNADOES TONIGHT. DAMAGING WINDS TO 70 MPH AND LARGE HAIL ABOUT THE
SIZE OF QUARTERS CAN ALSO RESULT FROM THE STRONGEST STORMS.

PERSONS IN THE WATCH AREA SHOULD HAVE A PERSONAL PREPAREDNESS PLAN
IN PLACE AND BE PREPARED TO TAKE ACTION IF A TORNADO WARNING IS
ISSUED. TRAILERS AND TEMPORARY SUB-STANDARD STRUCTURES ARE NOT SAFE
PLACES TO BE DURING THESE STORMS. STAY TUNED THROUGHOUT THE
REMAINDER OF THE EVENING AND OVERNIGHT FOR THE LATEST STATEMENTS AND
POSSIBLE WARNINGS...IF WARRANTED.

LAZ034>038-047-048-050-MSZ068>070-020700-
AMITE-EAST BATON ROUGE-EAST FELICIANA-LIVINGSTON-PIKE-POINTE COUPEE-
ST HELENA-TANGIPAHOA-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1202 AM CST THU FEB 2 2006

...SQUALL LINE DEVELOPING WEST OF BATON ROUGE AREA...

AT 1140 PM CST...RADAR INDICATED A RAPIDLY DEVELOPING STRONG TO
SEVERE SQUALL LINE MOVING THROUGH THE OPELOUSAS AREA AND
PROGRESSING TOWARD THE GREATER BATON ROUGE AREA. STRONG WINDS NEAR
60 MPH ARE INDICATED BY ALOFT WITHIN THESE STORMS. DAMAGING WINDS
MAY RESULT FROM THESE STORMS AS THEY MOVE ACROSS POINTE COUPEE AND
WEST FELICIANA PARISHES BEFORE 1230 AM. STRONG WINDS CAN BE
EXPECTED IN THE BATON ROUGE METRO AREA BETWEEN 1 AND 2 AM. THESE
STORMS ARE MOVING TO THE NORTHEAST AT 40 MPH.

STAY ALERT TO THIS RAPIDLY CHANGING WEATHER SITUATION AND BE
PREPARED TO TAKE COVER IN A SUBSTANTIAL STRUCTURE IF A WARNING IS
ISSUED FOR YOUR AREA.

LAZ039-040-061>064-068>070-MSZ071-077-080-020700-
HANCOCK-LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-
PEARL RIVER-ST TAMMANY-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-WALTHALL-WASHINGTON-
1202 AM CST THU FEB 2 2006

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA AFTER MIDNIGHT...

A LARGE AREA OF MOSTLY LIGHT RAIN WILL BE OVERSPREADING EXTREME
EASTERN LOUISIANA AND COASTAL MISSISSIPPI BETWEEN MIDNIGHT AND 2
AM. A SQUALL LINE OF STRONGER THUNDERSTORMS IS EXPECTED TO THEN MOVE
ACROSS THE AREA SHORTLY AFTER 2 AM. STRONG TO SEVERE WINDS MAY
RESULT FROM THIS SQUALL LINE AS IT MOVES EAST AT AROUND 40 MPH.

PERSONS WHO MAY BE RESIDING IN TRAILERS AND TEMPORARY HOUSING OR
TENTS SHOULD PAY PARTICULAR ATTENTION TO THIS DEVELOPING SITUATION.
IT IS RECOMMENDED THAT STRONGER SHELTER SHOULD BE SOUGHT UNTIL
AFTER THESE STORMS MOVE THROUGH. STAY TUNED FOR LATER STATEMENTS
REGARDING TONIGHTS WEATHER SITUATION.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Harrison

When
February 2, 3:30 AM CST
Where
Harrison County, Gulfport
Reported by
NEWSPAPER
Coordinates
30.416, -89.082 (the zone’s center; the record gives no point)

Lightning struck a home causing a fire that destroyed the roof, attic and second floor of the house.

Thunderstorm Wind, Pearl River

When
February 2, 3:40 AM CST
Where
Pearl River County, Picayune
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
30.533, -89.683

Numerous trees were blown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492592, 5492593.